JOURNAL ARTICLE
Add like
Add dislike
Add to saved papers

Massive overdose with controlled-release carbamazepine resulting in delayed peak serum concentrations and life-threatening toxicity.

INTRODUCTION: Peak serum levels following overdose with immediate-release formulations of carbamazepine have been reported to occur up to 2 days postingestion. We report a case of poisoning with carbamazepine controlled-release resulting in peak levels 96 h postingestion.

CASE REPORTS: A 31-year-old female presented following a suspected polypharmacy overdose. She was haemodynamically stable with a Glasgow Coma Scale score of 3 and was endotracheally intubated in the emergency department. A single-dose of activated charcoal was administered on admission and her neurological status improved gradually Results of qualitative urine drug screen available 24 h postadmission to the intensive care department revealed benzodiazepines and carbamazepine. The serum carbamazepine concentration at this time was 66 micromol/L (therapeutic 17-42 micromol/L). A history of therapy with controlled-release carbamazepine was discovered. Repeat-dose activated charcoal and whole-bowel irrigation were commenced, but poorly tolerated. Serum carbamazepine levels continued to rise and gastrointestinal tract decontamination was ceased due to the presence of an ileus. By day 4, the serum carbamazepine concentration peaked at 196 micromol/L. This was associated with coma, generalized intermittent seizure activity and hypotension. Charcoal haemoperfusion was commenced due the presence of end-organ toxicity and failed gastrointestinal tract decontamination. Serum carbamazepine concentrations fell from 176 to 106 micromol/L after 1 h of haemoperfusion and the patient was rousable to voice and could obey commands at this time. She confirmed ingestion of 300 Tegretol-CR (200 mg) on extubation and was discharged without long-term sequelae.

CONCLUSION: Unrecognized poisoning with controlled-release carbamazepine has the potential to produce significant delayed carbamazepine toxicity and delayed peak serum carbamazepine concentrations. This may occur much later than previously reported with immediate-release carbamazepine preparations.

Full text links

For the best experience, use the Read mobile app

Group 7SearchHeart failure treatmentPapersTopicsCollectionsEffects of Sodium-Glucose Cotransporter 2 Inhibitors for the Treatment of Patients With Heart Failure Importance: Only 1 class of glucose-lowering agents-sodium-glucose cotransporter 2 (SGLT2) inhibitors-has been reported to decrease the risk of cardiovascular events primarily by reducingSeptember 1, 2017: JAMA CardiologyAssociations of albuminuria in patients with chronic heart failure: findings in the ALiskiren Observation of heart Failure Treatment study.CONCLUSIONS: Increased UACR is common in patients with heart failure, including non-diabetics. Urinary albumin creatininineJul, 2011: European Journal of Heart FailureRandomized Controlled TrialEffects of Liraglutide on Clinical Stability Among Patients With Advanced Heart Failure and Reduced Ejection Fraction: A Randomized Clinical Trial.Review

Get seemless 1-tap access through your institution/university

For the best experience, use the Read mobile app

Read by QxMD is copyright © 2021 QxMD Software Inc. All rights reserved. By using this service, you agree to our terms of use and privacy policy.

Get seemless 1-tap access through your institution/university

For the best experience, use the Read mobile app